Alert archive / Iowa / Wind Chill Advisories in 2019
Wind Chill Advisory 5, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Feb 7, 2019, 3:34 PM CST for 40 counties in Iowa. It took effect at Feb 8, 2019, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2019, 3:34 PM CST (21:34 UTC)
- In effect from
- Feb 8, 2019, 12:00 AM CST
- Expired
- Feb 8, 2019, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
All 40 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 12 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 398 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 3:17 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 7, 3:17 PM CST, 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 317 PM CST Thu Feb 7 2019 .SHORT TERM.../Tonight through Friday/ Issued at 314 PM CST Thu Feb 7 2019 The primary concerns will be ongoing blowing snow followed by bitter cold temperatures and wind chills into Friday. Nearly all of our additional precipitation has ended outside of shallow convective rolls in the strong wind and cold advection, which is evident in visible satellite imagery and radar in long pulse/VCP 31. No additional accumulation is expected with these but forecast soundings show little change in the 1km mixed layer through the evening, possibly even a touch higher, with steady sustained winds and gusts likely to 40 mph+ at times north. Thus the favorable environment for lofting snow and the current blowing snow event should persist essentially unchanged through the evening. Calls to northern Iowa dispatch offices suggest true blizzard conditions are marginal, but recent Estherville and Mason City observations easily have sufficient wind speeds and continue to drift back and forth either side of ¼ mile visibility so will leave the Blizzard Warning intact. Farther south, static cameras and plow cams show significant blowing snow at times in rural areas, and there is even some shallow blowing and drifting in our parking lot, so confidence in poor conditions in open areas is there to extend the current Winter Weather Advisory into the evening and matching the Blizzard Warning midnight expiration. Sensible conditions will seem even worse after nightfall. This will also help simplify headlines somewhat with a clear break point into Wind Chill Headlines at midnight. Winds should diminish somewhat overnight but still be sufficient to drive wind chills well into advisory criteria, and warning criteria north. Have tried to blend expectations and local and adjacent office criteria into a simple block warning headline across northern Iowa and an advisory elsewhere, lasting through the morning. The advisory may linger a bit long south, but felt it could be canceled early there rather than trying to get too tricky with north to south exit timing. Regarding highs tomorrow, undercut guidance a bit as models are currently reflecting a warm bias, and have even over the past several days. While not as extreme as the recent arctic outbreak, lows tonight will still dip to below zero readings area wide, including sub -10F north. Highs tomorrow will not be much better, just reaching zero north and no better than the teens far southwest. .LONG TERM.../Friday night through Thursday/ Issued at 314 PM CST Thu Feb 7 2019 Temperatures will drop into the near zero across southern Iowa friday night, with temperatures in the teens below zero across northern Iowa. High pressure will slide off towards the Great Lakes region overnight, with winds becoming light and switching to the southeast. Although temperatures will be quite cold, with light winds apparent temperatures should remain above advisory criteria across much of the area. Northern counties dip into the -20 to -25 range and may need an advisory through Saturday morning. The upper level ridge axis passes across through Saturday with southeast winds increasing waa, temperatures will be in the mid teen north to upper 20s south. Meanwhile, lee cyclogenesis will help to enhance a short wave as it move across the rockies Saturday night. This system will bring a quick shot of light snow across the area Sunday, through amounts look to remain fairly light - generally 1 to 2 inches. A brief period of light freezing drizzle may be possible across far southern Iowa where soundings indicate dry air aloft resulting in loss of ice introduction. There will be a brief lull before the next system arrives quickly on the heels of Sunday's as a trough digs across the northern plains and into the midwest. It will begin to impact the area by mid day Monday. While there is initial agreement in how the models handle this storm, they diverge quickly. While the Euro quickly lifts the system across the great lakes and into the northeast, with precip ending Tuesday evening, the GFS develops a broad deformation zone with snow lingering through midday Wednesday. While previous model runs have indicated that the system would intensify and develop a closed low, 12z runs of both the GFS and Euro indicate a more open wave pattern and reduces the higher winds and blowing snow potential on the backside of this system. High pressure builds back across the area wednesday into thursday, with indication of a late week system to bring another shot at wintry precipitation. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1214 PM CST Thu Feb 7 2019 IFR and LIFR conditions remain in place across much of the northern half of the state, mainly due to blowing rather than falling snow. Wind gusts into the 30s /kts/ should continue but blowing snow impacts should diminish with time leading to a gradual return to MVFR or VFR area wide later tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST tonight for IAZ023>028-033>039-044>050-057>062-070>075-081-082-085-086-097. Wind Chill Advisory from midnight tonight to noon CST Friday for IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097. Wind Chill Warning from midnight tonight to noon CST Friday for IAZ004>007-015>017-023>026. Blizzard Warning until midnight CST tonight for IAZ004>007- 015>017. && SHORT TERM...Small LONG TERM...Hagenhoff AVIATION...Small
Hazardous weather outlook, Feb 7, 4:04 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CST Thu Feb 7 2019 IAZ027-028-033>039-044>050-057>062-070>073-081-082-081100- Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Adams-Union- 404 AM CST Thu Feb 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Bitter cold temperatures and wind chills, into the 20s below zero are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Bitter cold temperatures and wind chills, into the 20s below zero are expected Friday morning. A quick shot of light snow is expected Saturday night into Sunday, with a stronger storm system expected to bring additional snow and potentially blowing snow to the area late Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however precipitation reports, ice and snow amount reports are always appreciated. IAZ004>007-015>017-081100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 404 AM CST Thu Feb 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory will transition to a Blizzard Warning today and continue into this evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Dangerous wind chills in the 30 below to nearly 40 below range are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous wind chills are expected to continue into Friday morning and bitter cold temperatures and wind chills continuing into Friday night. A quick shot of light snow is expected Saturday night into Sunday, with a stronger storm system expected to bring additional snow and potentially blowing snow to the area late Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however precipitation reports, ice and snow amount reports are always appreciated. IAZ086-096-097-081100- Wapello-Appanoose-Davis- 404 AM CST Thu Feb 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An Ice Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Bitter cold temperatures and wind chills, into the 20s below zero are expected tonight into early Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A quick shot of light snow is expected Saturday night into Sunday, with a stronger storm system expected to bring additional snow and potentially blowing snow to the area late Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however precipitation reports, ice and snow amount reports are always appreciated. IAZ023>026-081100- Pocahontas-Humboldt-Wright-Franklin- 404 AM CST Thu Feb 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Dangerous wind chills in the 30 below to nearly 40 below range are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous wind chills are expected to continue into Friday morning and bitter cold temperatures and wind chills continuing into Friday night. A quick shot of light snow is expected Saturday night into Sunday, with a stronger storm system expected to bring additional snow and potentially blowing snow to the area late Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however precipitation reports, ice and snow amount reports are always appreciated. IAZ074-075-083>085-092>095-081100- Marion-Mahaska-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne- 404 AM CST Thu Feb 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Bitter cold temperatures and wind chills, into the 20s below zero are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Bitter cold temperatures and wind chills, into the 20s below zero are expected Friday morning. A quick shot of light snow is expected Saturday night into Sunday, with a stronger storm system expected to bring additional snow and potentially blowing snow to the area late Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however precipitation reports, ice and snow amount reports are always appreciated. MJB
In the hours before
Local storm report, Feb 7, 11:47 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SNOW 1 SSE WATERLOO 42.47N 92.34W
02/07/2019 M1.5 INCH BLACK HAWK IA OFFICIAL NWS OBS
&&
BFLocal storm report, Feb 7, 12:09 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SNOW 1 WSW AMES 42.02N 93.64W
02/07/2019 M1.7 INCH STORY IA TRAINED SPOTTER
SPOTTER REPORTED 1.7 INCHES SNOWFALL.
&&Local storm report, Feb 7, 12:24 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 2 SSW POLK CITY 41.75N 93.72W
02/07/2019 M1.2 INCH POLK IA OFFICIAL NWS OBS
AT NWS OFFICE.
&&
BFLocal storm report, Feb 7, 12:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW DES MOINES INT AIRPORT 41.54N 93.66W
02/07/2019 M1.4 INCH POLK IA OFFICIAL NWS OBS
&&
BFLocal storm report, Feb 7, 12:34 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1234 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 1 SSE WATERLOO 42.47N 92.34W
02/07/2019 M1.6 INCH BLACK HAWK IA OFFICIAL NWS OBS
STORM TOTAL.
&&
BFLocal storm report, Feb 7, 12:38 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CST THU FEB 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM SNOW 1 WNW AMES 42.03N 93.65W
02/07/2019 M1.7 INCH STORY IA TRAINED SPOTTER
MEASURED ON IOWA STATE UNIVERSITY CAMPUS.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 4:01 AM CST | Blizzard Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 20 hr |
| Feb 7, 11:56 AM CST | Winter Weather Advisory | DMX | Davis, Wapello | 12 hr |
| Feb 7, 3:34 PM CST | Wind Chill Warning | DMX | Cerro Gordo, Emmet, Franklin, Hancock, Humboldt, Kossuth and 5 more | 20 hr |
Nearby
Wind Chill Advisories in Iowa, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.